Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 23, NWS Paducah, KY

February 22, 2012Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Feb 22, 2012, 11:25 PM CST for Muhlenberg County, Kentucky. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2012, 11:25 PM CST (05:25 UTC)
Expired
Feb 23, 2012, 12:03 AM CST
In force
38 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Muhlenberg County, KY

What was reported inside it

TimeReportWhereRemark
Feb 22, 11:45 PM CSTHAIL 0.5Powderly, KYPEA TO MARBLE SIZE HAIL IN POWDERLY - HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS53 KPAH 230525
SVRPAH
KYC177-230615-
/O.NEW.KPAH.SV.W.0023.120223T0525Z-120223T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1125 PM CST WED FEB 22 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1215 AM CST.

* AT 1124 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  NEAR GRAHAM...OR 9 MILES SOUTHEAST OF MADISONVILLE...AND MOVING
  SOUTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  GREENVILLE...GRAHAM...POWDERLY...DUNMOR AND DRAKESBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3706 8694 3707 8698 3706 8705 3724 8738
      3735 8732 3722 8689 3718 8689 3717 8691
      3715 8692 3713 8689 3708 8689
TIME...MOT...LOC 0526Z 294DEG 39KT 3726 8734
WIND...HAIL <50MPH 1.00IN

$$
2 follow-up statements
912 
WWUS53 KPAH 230546
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1146 PM CST WED FEB 22 2012

KYC177-230615-
/O.CON.KPAH.SV.W.0023.000000T0000Z-120223T0615Z/
MUHLENBERG KY-
1146 PM CST WED FEB 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN 
MUHLENBERG COUNTY IN WESTERN KENTUCKY UNTIL 1215 AM CST...

AT 1141 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR GREENVILLE...MOVING SOUTHEAST AT 45 MPH.

THIS STORM PRODUCED QUARTER SIZE HAIL ON THE SOUTH SIDE OF 
MADISONVILLE AROUND 1125 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3706 8694 3707 8698 3706 8705 3718 8721
      3729 8712 3722 8689 3718 8689 3717 8691
      3715 8692 3713 8689 3708 8689
TIME...MOT...LOC 0545Z 294DEG 39KT 3718 8710
WIND...HAIL <50MPH 1.00IN

$$
582 
WWUS53 KPAH 230603
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1203 AM CST THU FEB 23 2012

KYC177-230613-
/O.CAN.KPAH.SV.W.0023.000000T0000Z-120223T0615Z/
MUHLENBERG KY-
1203 AM CST THU FEB 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MUHLENBERG COUNTY
IN SOUTH CENTRAL KENTUCKY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3706 8694 3707 8698 3706 8705 3718 8721
      3729 8712 3722 8689 3718 8689 3717 8691
      3715 8692 3713 8689 3708 8689
TIME...MOT...LOC 0603Z 294DEG 39KT 3710 8688

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:58 PM CST, 8 hours 27 minutes earlier.

Area forecast discussion, Feb 22, 2:58 PM CST, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CST WED FEB 22 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 245 PM CST WED FEB 22 2012

20Z SURFACE OBS REVEAL WARM FRONTAL BOUNDARY HAS SHEARED OUT.
HIGHER TDS BEHIND THE ONCE EXISTING BOUNDARY HAVE MADE THEIR WAY
INTO THE SRN FA...WITH TDS FROM THE U40S TO L50S THERE...AND STILL
LINGERING MID 30S ACROSS OUR NRN TIER. WEAK FRONT/TROF AXIS
ASSOCIATED WITH UPPER WAVE IS PERCHED JUST WEST OF FA. AS IT
SWEEPS THRU...IT MAY TAP THE LOW LEVEL MOISTURE POOLING OVER
WKY...RESULTING IN CONVECTION. NAM HAS BEEN MOST INSISTENT ON
THIS OCCURRENCE...AND WE CANT QUITE IGNORE IT...SO WE'LL LEAVE A
SLGT CHANCE EVENING MENTION GOING FOR MAINLY THE ERN 1/2 OF THE
FA.

AFTER THAT...THE NEXT SYSTEM TAKES SHAPE TO OUR NW...AND
REACTIVATES THE WARM FRONT. WE'LL SEE WAA SHOWERS/POPS NUDGING OUR
NRN TIER BY TOMORROW AM...BUT THE MAIN ACTION WILL COME LATE
PM/EARLY EVENING...WHEN THE COLD FRONT ENTERS THE FA. UPON SO
DOING...IT WILL HAVE AMPLE LOW LEVEL PARAMETERS IN PLACE ALONG
WITH NAM FORECAST 500-1000 J/KG SURFACE BASED CAPE. AS A RESULT WE
SEE WKY WITHIN SLGT RISK SVR FOR SWODY2...HOWEVER THE BEST CHANCE
WILL REMAIN TO OUR SOUTH AND EAST. THE WINDOW WILL BE
NARROW...FROM ABOUT 21-22Z..TO ABOUT 02-03Z..FOR CONVECTION/SVR
CHANCES. AFTER THAT THE COLD FRONT/PASSAGE SHUTS THOSE CHANCES
DOWN. MORE LIKELY THOSE CHANCES WILL BE/REMAIN BETTER TO OUR SOUTH
AND EAST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 245 PM CST WED FEB 22 2012

IN THE WAKE OF A MID LEVEL TROF/SFC COLD FRONT...EXPECT CONSIDERABLE
CLOUDINESS ON FRIDAY...EXPECIALLY IN SRN IL/SWRN IND...AS THE PAH
FORECAST AREA WILL BE UNDER CYCLONIC CURVATURE ALOFT. WNWRLY WINDS
15 TO 20 MPH WITH HIGHER GUSTS WILL BE THE RULE. THE FIRST HALF OF
THE WEEKEND WILL YIELD MOSTLY CLEAR AND COOL CONDITIONS WITH
RELATIVELY LIGHT WINDS AS THE CENTER OF HIGH PRESSURE SETTLES INTO
THE NATION/S MIDSECTION. SUNDAY AFTERNOON IS FORECAST TO BE ABOUT
TEN DEGREES WARMER THAN SAT AS LOW LEVEL RETURN FLOW GETS UNDERWAY.

AFTER THE WEEKEND...MODEL GUIDANCE HAS BEEN PRETTY CHAOTIC AS TO
WHAT THE OVERALL PATTERN ACROSS THE CONUS IS GOING TO DO...BUT
PERHAPS THE 12Z RUNS WILL SHED SOME LIGHT ON THE TRUTH. THERE ARE
INDICATIONS THAT A NRN STREAM MID LEVEL TROF WILL MOVE THROUGH THE
NRN PLAINS STATES AND INTO THE GREAT LAKES REGION. THIS SYSTEM
SHOULD EVENTUALLY SWING A COLD FRONT THROUGH OUR AREA SUNDAY
NIGHT/EARLY MONDAY. THE CR INITIALIZATION BLEND PROVIDED A PEAK OF
POPS ON MON...WITH WANING POPS ON MON NIGHT. THE POPS WERE
DOWNPLAYED A BIT MON NIGHT BECAUSE OF COLLABORATION AND THE
LIKELIHOOD OF THE SFC BOUNDARY BEING WELL EAST OF THE
AREA...ACCORDING TO THE 12Z ECMWF. NOT MUCH DEEP MOISTURE IS
INDICATED WITH THIS FEATURE.

BOTH THE 12Z GFS AND ECMWF MODELS SUGGEST THAT ANOTHER MID LEVEL
TROF AND SFC FRONTAL SYSTEM MAY AFFECT THE REGION ON TUE/WED /DAYS 6
AND 7/. AT THIS POINT...IT DOES NOT APPEAR THAT LIGHTNING IS LIKELY
TO HAPPEN...AND THERE APPEARS TO BE ENOUGH WARM AIR AT THE SFC AND
ALOFT TO PRECLUDE SNOWFALL IN THAT PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1146 AM CST WED FEB 22 2012

WAA VFR CLOUD COVER IS ALL THAT IS EXPECTED TODAY AS WE WARM SECTOR.
S-SWLYS GUST INTO/THRU THE 20S KTS DIURNALLY BUT WANE WITH
NIGHTFALL. POPS STAY EAST OF TAF SITES THIS EVENING...THOUGH
KEVV/KOWB COULD FLIRT WITH A CHANCE...LEAVING OUT FOR NOW.
TOMORROW S-SWLYS PICK UP AGAIN IN ADVANCE OF APPROACH OF NEXT
SYSTEM...WHICH DOESNT REALLY AFFECT US TIL AFTER THE EFFECTIVE
VALID TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Feb 22, 10:34 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1034 PM CST WED FEB 22 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-240445-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1034 PM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED THUINDERSTORMS ARE POSSIBLE THIS EVENING GENERALLY SOUTH
AND EAST OF A LINE FROM ROCKPORT INDIANA TO MARION KENTUCKY. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE THURSDAY AFTERNOON
THROUGH ABOUT MID EVENING THURSDAY. THIS INCLUDES A SLIGHT RISK
OF A STORM REACHING SEVERE LIMITS FOR LARGE HAIL OR DAMAGING
WINDS GENERALLY ALONG AND SOUTHEAST OF THE OHIO RIVER DURING THAT
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR FORECAST UPDATES THURSDAY IN CASE THEIR
ACTIVATION IS REQUESTED THURSDAY AFTERNOON OR EVENING.

JP

In the hours before

Special weather statement, Feb 22, 9:39 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
939 PM CST WED FEB 22 2012

ILZ086-087-230445-
SALINE-GALLATIN-
INCLUDING THE CITIES OF...HARRISBURG...SHAWNEETOWN
939 PM CST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR SALINE AND GALLATIN COUNTIES
IN SOUTHERN ILLINOIS...

A STRONG THUNDERSTORM WILL MOVE EASTWARD ACROSS SOUTHERN SALINE
AND GALLATIN COUNTIES THROUGH 1030 PM. THIS STORM WILL CONTAIN
HAIL UP TO THE SIZE OF DIMES AND HEAVY RAIN.

THE STORM WILL PASS JUST SOUTH OF HARRISBURG AND EQUALITY...AND
THEN BE LOCATED NEAR SHAWNEETOWN BY 1030 PM.

MY
Special weather statement, Feb 22, 10:00 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1000 PM CST WED FEB 22 2012

ILZ090-091-230500-
POPE-HARDIN-
INCLUDING THE CITIES OF...GOLCONDA...ELIZABETHTOWN
1000 PM CST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR POPE AND HARDIN COUNTIES IN
SOUTHERN ILLINOIS...

A STRONG THUNDERSTORM WILL MOVE SOUTHEAST ACROSS NORTHERN POPE
COUNTY INTO HARDIN COUNTY. THIS STORM WILL CONTAIN HAIL UP TO THE
SIZE OF NICKELS. WINDS MAY BE GUSTY...ON THE ORDER OF 30 TO 40 MPH.

THE STORM WILL AFFECT THE COMMUNITIES OF EDDYVILLE...KARBER
RIDGE...AND CAVE IN ROCK BY 11 PM.

MY
Special weather statement, Feb 22, 10:35 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 PM CST WED FEB 22 2012

KYZ010-013-015-016-230545-
CRITTENDEN-CALDWELL-WEBSTER-HOPKINS-
INCLUDING THE CITIES OF...MARION...PRINCETON...DIXON...
MADISONVILLE
1035 PM CST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR
WEBSTER...CRITTENDEN...HOPKINS...AND CALDWELL COUNTIES IN WESTERN
KENTUCKY...

A VERY STRONG THUNDERSTORM WILL CONTINUE MOVING SOUTHEAST INTO
WESTERN KENTUCKY. THE STRONGEST PART OF THE STORM WILL PASS
BETWEEN STURGIS AND MARION ON ITS WAY TO PROVIDENCE AND CLAY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 45 MPH ARE LIKELY
WITH THIS STORM.

MY
Local storm report, Feb 22, 11:01 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1101 PM CST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             PROVIDENCE              37.40N 87.75W
02/22/2012  E0.88 INCH       WEBSTER            KY   TRAINED SPOTTER

            NICKEL SIZE HAIL.

&&

DP
Special weather statement, Feb 22, 11:06 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1106 PM CST WED FEB 22 2012

KYZ016-017-021-230615-
HOPKINS-CHRISTIAN-MUHLENBERG-
INCLUDING THE CITIES OF...MADISONVILLE...HOPKINSVILLE...
GREENVILLE
1106 PM CST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR HOPKINS...MUHLENBERG...AND
CHRISTIAN COUNTIES IN WESTERN KENTUCKY...

A VERY STRONG THUNDERSTORM WILL CONTINUE MOVING SOUTHEAST AT 40
MPH ACROSS WESTERN KENTUCKY. THE STRONGEST PART OF THE STORM WILL
PASS OVER MADISONVILLE ON ITS WAY TO GREENVILLE.

HAIL UP TO THE SIZE OF NICKELS WAS REPORTED IN PROVIDENCE WHEN
THIS STORM PASSED THROUGH THE CITY. NICKEL SIZE HAIL AND WIND
GUSTS TO 45 MPH ARE LIKELY TO CONTINUE WITH THIS STORM.

MY
Local storm report, Feb 22, 11:17 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1117 PM CST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             4 W MADISONVILLE        37.34N 87.58W
02/22/2012  E0.25 INCH       HOPKINS            KY   TRAINED SPOTTER

            DIME SIZE HAIL 4 MI W OF MADISONVILLE.

&&

DP

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.